Kansas, 2005Winter Storm and Winter Weather in Kansas, January 4 to 5, 2005
January 4 to 5, 2005 · NWS GLD · 10 events in 10 counties and zones
Freezing rain and drizzle developed Tuesday morning over NW Kansas from Greeley and Wichita counties northeast to Gove, Graham and Norton counties. Freezing rain turned to snow by late morning, with accumulations of 2-4 inches common across the area, with highest amounts near 5 inches along the Nebraska border in Norton and Decatur counties.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain and drizzle developed Tuesday morning over NW Kansas from Greeley and Wichita counties northeast to Gove, Graham and Norton counties. Freezing rain turned to snow by late morning, with accumulations of 2-4 inches common across the area, with highest amounts near 5 inches along the Nebraska border in Norton and Decatur counties. A fatality occurred in Gove county Tuesday morning in a single car accident when the driver lost control on icy roads. A second fatality was reported when an elderly man died of exposure in Gove county in a single vehicle accident on his property when he became disoriented in poor visibility. Newspapers reported freezing rain broke tree limbs, resulting in power outages across parts of Norton county Tuesday afternoon and evening (Jan 4).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 4, 2:25 AM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Jan 4, 2:25 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MST TUE JAN 4 2005
.DISCUSSION...THE BIGGEST CHALLENGE WILL BE DETERMINING PHASE CHANGE
TODAY DUE TO DIFFERENCES BETWEEN THE ETA/GFS THERMAL PROFILE IN
FORECAST SOUNDINGS. A LONGER DURATION OF FREEZING RAIN AND
SLEET(ETA) WOULD CUT INTO SNOWFALL TOTALS AND PROVIDE SIGNIFICANT
ICING/SLEET ALONG A LINE FROM NORTON TO SHARON SPRINGS AND POINTS SOUTH.
POINT SOUNDINGS FOR THE LATEST RUC DATA WERE COOLER AND MORE SIMILAR
TO THE GFS AND SUPPORT THE PREVIOUS FORECAST FOR HIGHER SNOWFALL
ALONG AND NORTH OF A LINE FROM KITR TO KGLD TO KMCK. DUE TO LOW
CONFIDENCE IN THE ETA WARMING IN THE 700-750MB LAYER I WAS RELUCTANT
TO MAKE MAJOR CHANGES TO SNOWFALL AT THIS TIME BUT FEEL CURRENT
TOTALS ARE SLIGHTLY HIGH DUE TO THE BULK OF THE QPF ARRIVING BETWEEN
12Z-18Z AND EXPECTING PRECIPITATION TO START AS FZRA THEN CHANGE TO
SLEET/SNOW MIX DURING THIS TIMEFRAME SOUTH OF A MCCOOK TO STRATTON
LINE. SO AMOUNTS MAY BE AFFECTED BASED ON PHASE OF PRECIPITATION.
THE FREEZING RAIN AREA WAS ALSO EXPANDED NORTHWARD EARLY IN THE
PERIOD(12Z-15Z) BASED ON LACK OF ICE ENTERING THE COLUMN IN 00Z ETA.
ALSO INCREASED POPS TO 100 ACROSS ALL OF THE FORECAST AREA WITH
EXPANDING RETURNS IN DIFFLUENT 500MB FLOW AHEAD OF APPROACHING
TROUGH. COLDER AIR WILL MOVE ACROSS THE AREA AND CHANGE ALL
PRECIPITATION TO SNOW BETWEEN 21Z-00Z.
OVERNIGHT ACCUMULATIONS IN THE 2 TO 3 INCH RANGE STILL LOOK ON TRACK
WITH NO CHANGES PLANNED AT THIS TIME.
WEDNESDAY THROUGH THURSDAY NIGHT...LOOKING AT ENDING OF PRECIP AND
JUST HOW COLD TO GO WITH FRESH SNOW COVER OVER REGION VICE THE
RETURN FLOW AND MODEL-INDICATED HEIGHT RISES.
BASED ENDING OF PRECIP ON ARRIVAL OF STRONG SUBSIDENCE AND ENDED
PRECIP FROM SOUTHWEST TO NORTHEAST ACROSS THE REGION.
SKIES WILL CLEAR RAPIDLY WITH SUBSIDENCE IN PLACE WEDNESDAY
NIGHT...AND BELIEVE MODEL TEMPERATURES AND DEWPOINTS ARE MUCH TOO
HIGH. HAVE CUT GUIDANCE MINS QUITE A BIT AS A RESULT.
THURSDAY MAXES WILL BE TOUGH AS WELL...BUT DO NOT BELIEVE MAV HIGHS
IN THE 30S ARE REACHABLE WITH SOUTHEAST FLOW BASICALLY JUST
RECYCLING COLD AIR AROUND THE SURFACE ANTICYCLONE AND OVER EXPECTED
SNOW AND ICE FIELD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING ALL COUNTIES TODAY THROUGH WEDNESDAY
MORNING.
NE...WINTER STORM WARNING ALL COUNTIES TODAY THROUGH WEDNESDAY
MORNING.
CO...WINTER STORM WARNING ALL COUNTIES TODAY THROUGH WEDNESDAY
MORNING.
MCGUIRE/ENTWISTLE
Hazardous weather outlook, Jan 4, 4:50 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
450 AM MST TUE JAN 4 2005
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
450 AM MST TUE JAN 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL DEVELOP ACROSS THE
TRI-STATE AREA TODAY. THE MIXED PRECIPITATION WILL CHANGE TO SNOW AND
SLEET ALONG AND NORTH OF A BURLINGTON TO GOODLAND TO MCCOOK LINE
DURING THE MORNING HOURS WHERE SIGNIFICANT ACCUMULATIONS OF SNOW WILL
BE POSSIBLE. THE CHANGE FROM FREEZING RAIN TO SLEET AND SNOW WILL
OCCUR LATER THIS AFTERNOON AND EARLY EVENING SOUTH OF THIS LINE WHERE
SIGNIFICANT ACCUMULATIONS OF ICE AND SLEET WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF SNOW WILL CONTINUE ACROSS THE AREA THROUGH MIDDAY ON
WEDNESDAY WITH TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 9 INCHES NORTH OF
INTERSTATE 70. SOUTH OF THE INTERSTATE...ICE AND SLEET ACCUMULATIONS
OVER ONE HALF INCH AND 2 TO 4 INCHES OF SNOW CAN BE EXPECTED.
AS THE SNOW DIMINISHES WEDNESDAY AFTERNOON...ARCTIC HIGH PRESSURE
WILL SETTLE OVER WESTERN KANSAS ALLOWING TEMPERATURES TO FALL INTO
THE -6 TO -12 DEGREE RANGE EARLY THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS.
MWM
Winter Storm, Gove
- When
- January 4, 8:00 AM MST to January 5, 9:00 AM MST
- Where
- Gove forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
A 63-year old man died of exposure when he became disoriented in poor visibility while driving across his property. Low visibility in freezing rain and snow was occurring at the time, with wind chill temperatures eventually falling to near zero by late afternoon Tuesday (Jan 4). His truck was found late in the day partially submersed in a pond on his property.
Winter Storm, Greeley
- When
- January 4, 9:00 AM MST to January 5, 9:00 AM MST
- Where
- Greeley forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Winter Storm, Norton
- When
- January 4, 2:00 PM MST to January 5, 9:00 AM MST
- Where
- Norton forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Winter Weather, Cheyenne
- When
- January 4, 4:00 PM MST to January 5, 9:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Winter Weather, Rawlins
- When
- January 4, 4:00 PM MST to January 5, 9:00 AM MST
- Where
- Rawlins forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Winter Weather, Decatur
- When
- January 4, 4:00 PM MST to January 5, 9:00 AM MST
- Where
- Decatur forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Winter Weather, Sherman
- When
- January 4, 4:00 PM MST to January 5, 9:00 AM MST
- Where
- Sherman forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Winter Weather, Thomas
- When
- January 4, 4:00 PM MST to January 5, 9:00 AM MST
- Where
- Thomas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Winter Weather, Sheridan
- When
- January 4, 4:00 PM MST to January 5, 9:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Winter Weather, Graham
- When
- January 4, 4:00 PM MST to January 5, 9:00 AM MST
- Where
- Graham forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, January 4 to 5, 20053 deaths · 2 injured · $30 million · 16 events
- Winter Storm in Nebraska, January 4 to 6, 20052 deaths · 23 events
- Flash Flooding and Flooding in Missouri, January 4 to 6, 20052 deaths · 4 events
- Rip Current in Florida, January 4, 20051 death · 1 event
- Winter Storm in Kansas, January 4 to 5, 2005$6.2 million · 23 events
- Heavy Snow in Iowa, January 4 to 6, 2005$510,000 · 51 events
- Flooding in Ohio, January 4 to 17, 2005$3.5 million · 3 events
- Ice Storm and Heavy Snow in Iowa, January 4 to 6, 2005$190,000 · 18 events
- Winter Storm in Oklahoma, January 4 to 5, 2005$100,000 · 29 events
- Debris Flow in California, January 4, 2005$250,000 · 1 event
- Flood and Lightning Strikes in Oklahoma, January 4 to 8, 2005$175,000 · 3 events
- Flood in Ohio, January 4 to 31, 2005$125,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434326, 5434327, 5434318, 5434319, 5434320, 5434321, 5434322, 5434323, 5434324, 5434325.